At one time or another nearly everyone has taken diphenhydramine, an antihistamine that can have a sedating effect on the central nervous system. Millions of people take it for dust, pollen and other allergies; others for nausea, vomiting or vertigo; some for Parkinson’s disease. And untold millions use it as a sleep aid. Best known under the brand name Benadryl, it’salso in myriad other over-the-counter medications, including Excedrin PM, Nytol, Sleep-Eze, Sominex, Tylenol PM and Unisom, to name just a handful.
For people age 60 and older, however, diphenhydramine is mostly bad news because its adverse effects are amplified in older people.
A study published in 2001 in the Archives of Internal Medicine found that a group of hospitalized patients 70 and older who were given the drug “had significantly increased risk of altered attention level, disorganized speech, change in consciousness and alertness, and behavioral disturbances,” according to the study’s lead author, Joseph V. Agostini, a professor at the Yale University School of Medicine.
In the worst cases, diphenhydramine can cause delirium and even hallucinations. What’s more, it often causes urinary retention, which can lead to urinary tract infections.
Geriatric specialists say the drug is not recommended for older patients. “It really can have profound effects in older people,” says Agostini. “When you weigh risk-benefit overall, you may experience more harm than good, and that’s never the end result that you want.”
But millions of older Americans use forms of diphenhydramine with no knowledge of the medical problems it can cause. And bad advice abounds: A popular website on arthritis, for example, calls the medication “particularly useful in the elderly patient.”
Among other potential adverse effects of diphenhydramine are: dizziness or low blood pressure, which dramatically increase the risk of falls, drowsiness, bowel problems, difficult or painful urination, dryness of mouth, nose or throat. Also: nervousness, restlessness, irritability and unusual excitement or nightmares.
Agostini’s assessment of the drug as a sleep medication for an older person is blunt: “This is a horrible choice I almost can’t think of anything worse.”